Georgia, 2005

Ice Storm in Georgia, January 29 to 30, 2005

January 29 to 30, 2005 · NWS CAE · 5 events in 5 counties and zones

An ice storm started late Friday night and continued off and on through Saturday night. Most areas received a quarter of an inch of ice on trees and other structures.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An ice storm started late Friday night and continued off and on through Saturday night. Most areas received a quarter of an inch of ice on trees and other structures. Some areas received a quarter to a half an inch of ice. These areas had some power outages which were of short duration. Overpasses and bridges iced up but ground temperatures of roadways kept the rain from freezing on them. Still, there were many accidents from people losing control when driving over the bridges and overpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 29, 10:21 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 29, 10:21 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 AM EST SAT JAN 29 2005

.UPDATE...
LIGHT TO OCCASIONALLY MODERATE PRECIPITATION CONTINUES TO SPREAD
ACROSS THE CWA LATE THIS MORNING. TEMPERATURES HAVE BEEN NEAR
STEADY IN THE MIDDLE TO UPPER 20S THIS MORNING AND DO NOT EXPECT
MUCH RECOVERY THIS AFTERNOON. WILL LOWER AFTERNOON TEMPS JUST A TAD
FOR ALL ZONES. OTHERWISE NO MAJOR CHANGES PLANNED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...ICE STORM WARNING SCZ015-016-018-020>022-025>031 THROUGH
     7 AM SUNDAY.
     ICE STORM WARNING SCZ035>038-041 THROUGH 7 PM TODAY.

GA...ICE STORM WARNING GAZ040-063.065 THROUGH 7 AM SUNDAY.
     ICE STORM WARNING GAZ077 THROUGH 7 PM TODAY.
&&

22
Hazardous weather outlook, Jan 29, 5:11 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EST SAT JAN 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301011-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
511 AM EST SAT JAN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
AN ICE STORM WARNING IS IN EFFECT AS A LOW PRESSURE SYSTEM
IN THE UPPER ATMOSPHERE COMBINED WITH FREEZING TEMPERATURES
NEAR THE SURFACE WILL CAUSE ICE ACCUMULATIONS OF 1/2 TO 3/4
INCH IN SOME AREAS. DRIVING CONDITIONS WILL BECOME HAZARDOUS AND
RESIDENTS SHOULD POSTPONE TRAVEL IF POSSIBLE. POWER OUTAGES
ARE ALSO POSSIBLE AS ICE ACCUMULATIONS WILL CAUSE POWER LINES
TO FALL.

.DAYS TWO THROUGH SEVEN...
FREEZING RAIN AND SLEET WILL CONTINUE INTO DAY 2 HOWEVER
ADDITIONAL ACCUMULATIONS WILL BE LIGHT. ALL PRECIPATION SHOULD
END BY SUNDAY AFTERNOON. TOTAL ICE ACCUMULATIONS WILL BE
UP TO 3/4 INCH OVER MAINLY WESTERN AND NORTHERN COUNTIES.
PARTLY CLOUDY SKIES WITH A SLOW WARMING TREND IS EXPECTED
DAYS THREE THROUGH SEVEN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jan 29, 8:20 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 AM EST SAT JAN 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291617-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA...
OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE...
ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
820 AM EST SAT JAN 29 2005
...ICE STORM WARNING IN EFFECT FOR TODAY AND TONIGHT ACROSS CENTRAL
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA...

FREEZING RAIN HAS SPREAD ACROSS THE ENTIRE AREA THIS MORNING. CURRENT
AIR TEMPERATURES ARE IN THE MIDDLE TO UPPER 20S AND WILL REMAIN
STEADY THROUGH THE MORNING. SC-DOT ROAD TEMPERATURE SENSORS SHOW SOME
ROAD SURFACES BELOW FREEZING AND SOME JUST ABOVE FREEZING. ROAD
SURFACE TEMPERATURES WILL FALL SLOWLY THROUGH THE MORNING RESULTING
IN ICY ROADS. TRAVEL IS DISCOURAGED TODAY AND TONIGHT. THE FREEZING
RAIN WILL CONTINUE THROUGHOUT THE DAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jan 29, 11:23 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1123 AM EST SAT JAN 29 2005

...AN ICE STORM WARNING REMAINS IN EFFECT TODAY FOR THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291909-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA...
OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE...
ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
1123 AM EST SAT JAN 29 2005

FREEZING RAIN CONTINUES TO SPREAD OVER THE AREA AS MOISTURE FROM THE
GULF OF MEXICO OVERRIDES A STRONG ARCTIC HIGH PRESSURE SYSTEM IN THE
CAROLINAS. ALL COUNTIES IN THE WARNING AREA ARE REPORTING ICE
PATCHES...ESPECIALLY ON BRIDGES AND OVERPASSES. NUMEROUS ACCIDENTS
HAVE BEEN REPORTED. IN ADDITION..SOME SLEET IS FALLING AND SNOW HAS
BEEN REPORTED IN PARTS OF CHESTERFIELD COUNTY.

SURFACE TEMPERATURES RANGE FROM THE UPPER 20S TO LOWER 30S WITH
LITTLE CHANGE IN TEMPERATURE EXPECTED TODAY. THESE LOW TEMPERATURES
WILL CAUSE HAZARDOUS WINTER CONDITIONS THROUGH THE DAY AND INTO THE
NIGHT IN MANY AREAS. THE MAIN HAZARD IS THE ICE. ICE ACCUMULATIONS OF
UP TO 3/4 INCH ARE EXPECTED OVER NORTHERN PORTIONS OF THE AREA AND
FROM 1/2 TO 1/4 INCH OVER SOUTHERN PORTIONS.

DUE TO THESE ICY CONDITION TRAVEL IS DISCOURAGED...AND THERE IS A
DEFINITE POTENTIAL FOR SOME POWER OUTAGES.

KEEP UP WITH THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE
ON NOAA WEATHER RADIO OR THROUGH THE COMMERCIAL MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, McDuffie

When
January 29, 12:28 PM EST to January 30, 4:00 AM EST
Where
McDuffie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

Ice Storm, Burke

When
January 29, 12:34 PM EST to January 30, 4:00 AM EST
Where
Burke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

Ice Storm, Lincoln

When
January 29, 5:25 PM EST to January 30, 4:00 AM EST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

Ice Storm, Columbia

When
January 29, 5:45 PM EST to January 30, 4:00 AM EST
Where
Columbia forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Ice Storm, Richmond

When
January 29, 6:00 PM EST to January 30, 4:00 AM EST
Where
Richmond forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434215, 5434212, 5434214, 5434213, 5434216.